e-Connect Logo
Issue:  March 2013 •  Archive  •  Subscribe •  Unsubscribe
In This Edition Featured Article Featured CE
•  Editor's Notebook
•  Counseling Pearls
•  It's the Law
•  Clinical Corner
•  Consult Your Pharmacist
•  Educational Spotlight
•  Quick Poll
  – Mail Order Pharmacies
  Photo Pharmacologic Management of Gout
Treatment involves managing hyperuricemia with urate-lowering therapy.
  Photo Postherpetic Neuralgia: Treatment and Prevention Strategies
Neuropathic pain due to shingles can be alleviated with a variety of options, including antidepressants and antiepileptics.
Advertisement Photo

NEW! Follow us on
Fb Logo  Tw Logo

Advertisement  
Photo

Editor's Notebook
Trusting the Internet

For better or for worse, patients regularly research health information online.
Counseling Pearls
Photo Gallbladder Disease: Pathophysiology, Diagnosis, and Treatment

Gallbladder disease, particularly cholelithiasis (gallstones), affects more than 20 million Americans each year. Gallstones generally are asymptomatic and typically are discovered during a surgical procedure for an unrelated condition.
Photo web exclusiveTherapeutic Hypothermia: Improving Post–Cardiac Arrest Care

Lowering body temperature after cardiac arrest has been shown to improve morbidity and mortality. Understanding temperature management, adverse effects from hypothermia, and potential medication alterations are key to pharmacist participation.
It's the Law
Whistleblowing and Retaliatory Discharge

Three cases involving at-will employment of pharmacists examine whether their terminations were legal.
 
Clinical Corner
Photo Patient-Controlled Analgesia and the Older Patient

Patient-controlled analgesia, a delivery system in which patients self-administer predetermined doses of analgesic medication to relieve their pain, has become a standard form of pain management. This option, however, is often not offered to the elderly due to various concerns.
Photo Phantom Limb Pain: Current and Emerging Treatments

Phantom limb pain is a sensation of pain in an absent limb, often experienced as burning, throbbing, or lancinating pain or the feeling of pins and needles. Approximately 60% to 80% of amputees develop this debilitating condition, which is often misdiagnosed.
 
Consult Your Pharmacist
Sensory Organ Pain: Eye, Ear, Oral, Dental, and Throat Pain

Knowing when to self-treat and when to refer pain complaints is important.
 
Educational Spotlight
The Role of the Pharmacist in Managing Hyperlipidemia

Pharmacists can help improve patient adherence to lipid-lowering therapies.
Identification, Prevention, and Treatment Recommendations for Concussions

Sports-related head injuries are being increasingly discussed in an attempt to raise awareness of the severity of complications relating to concussions.
 
Newswire
Elevated Risk of Kidney Damage From High-Dose Statins
Vancouver, BC — A British Medical Journal study found that people who take high-dose statins may be more likely to develop kidney problems. Canadian researchers analyzed the health records of 2 million people aged 40 years or older with or without kidney disease who were also taking statins. Those who took higher doses of statins—rosuvastatin 10 mg or higher, atorvastatin 20 mg or higher, or simvastatin 40 mg—were 34% more likely to be hospitalized for acute kidney injury during the first 120 days of treatment, compared to individuals on lower doses. "The lowest dose of statin required to achieve therapeutic goals should be prescribed," stated lead author Colin Dormuth, an epidemiologist at the University of British Columbia.
Common Antibiotic Linked to Fatal Heart Rhythm
Bethesda, MD— The FDA has issued a warning that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat arrhythmias. This warning is based on a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart. The azithromycin drug labels have been updated to strengthen the Warnings and Precautions section with this new information.
To subscribe to e-Connect, send your name, address, and email address to us by clicking here. U.S. Pharmacist is a monthly journal dedicated to providing the nation's pharmacists with up-to-date, authoritative, peer-reviewed clinical articles relevant to contemporary pharmacy practice in a variety of settings, including community pharmacy, hospitals, managed care systems, ambulatory care clinics, home care organizations, long-term care facilities, industry and academia. The publication is also useful to pharmacy technicians, students, other health professionals and individuals interested in health management. Pharmacists licensed in the U.S. can earn Continuing Education credits through Postgraduate Healthcare Education, LLC, accredited by the Accreditation Council for Pharmacy Education (ACPE) as a provider of continuing pharmacy education.